Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Gaylord, MI

July 21, 2004Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 21, 2004, 3:41 PM EDT for Otsego County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 3:41 PM EDT (19:41 UTC)
Expired
Jul 21, 2004, 4:30 PM EDT
In force
49 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 25 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 211941
SVRAPX
MIC137-212030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
341 PM EDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...OTSEGO COUNTY IN NORTHERN LOWER 
MICHIGAN

* UNTIL 430 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR SPARR...OR ABOUT 9 MILES
  NORTHEAST OF GAYLORD...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL OTSEGO COUNTY AROUND 400 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4498 8451 4508 8460 4511 8465 4513 8465
      4513 8464 4520 8454 4520 8437 4505 8437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:25 AM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 21, 11:25 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1125 AM EDT WED JUL 21 2004

.SHORT TERM...MCS IN SOUTH CENTRAL WISCONSIN IS BEGINNING TO SPIN
CLOUDS INTO THE FORECAST AREA AS THE SYSTEM MOVES TO THE SOUTHEAST
INTO SOUTHERN LAKE MICHIGAN. THE MAIN CONCERN THIS AFTERNOON,
HOWEVER, WILL BE DEVELOPMENT OF THUNDERSTORMS IN CENTRAL WISCONSIN
NORTH OF THE CURRENT MCS. TEMPERATURES ARE STILL CONSIDERED TO RISE
TO AROUND 85F ACROSS MOST OF THE FORECAST AREA COUPLED WITH
DEWPOINTS AROUND 70F EXPECT CAPES TO RISE TO AROUND 2500 J/KG.  WITH
THE WINDS ROUGHLY UNIDIRECTIONAL AND 850 AND 700 MB WAA EXPECT THAT
THERE IS A POSSIBILITY OF BOW ECHOES. THE ONLY LIMITING FACTOR WITH
THIS WILL BE THAT THE WIND AT 500 MB WILL BE BELOW 35 KNOTS. OUR
BIGGEST CONCERN WITH THESE STORMS THOUGH MAYBE WITH HEAVY RAIN AND
BACK BUILDING THUNDERSTORMS. THE CORFIDI VECTORS IN PORTIONS OF NW
LOWER ARE EITHER 0 IN MAGNITUDE OR THEY ARE 180 DEGREES FROM THE
WIND. THIS COULD BE A PROBLEM AS THE PWATS ARE AROUND 2.00.
OTHERWISE, HAIL IS BECOMING LESS LIKELY A PROBLEM AS THE FREEZING
LEVEL AND THE WET BULB ZERO LEVELS CONTINUE TO RISE THROUGH THE DAY.

LUTZ

&&

.PREV DISCUSSION...ISSUED 333 AM EDT WED JUL 21 2004
LONG TERM...PATTERN SETTING UP TO AMPLIFY MEAN LONG WAVE TROUGH
OVER EASTERN NORTH AMERICA AS PERSISTENT TROUGHING OVER THE EASTERN
U.S. CONTINUES TO PUSH OUT INTO THE ATLANTIC.  HINTS OF THIS
UPCOMING PATTERN CHANGE EVIDENT IN 00Z 500MB ANALYSIS...WITH WAA/
HEIGHT RISES OCCURRING ALONG NORTHERN SIDE OF UPPER VORTEX NORTH OF
HUDSON BAY (BELOW CAA OCCURRING AT 250MB)...WHICH WILL SERVE TO PUSH
THE WESTERN END OF THE CIRCULATION SOUTH.  REMNANTS OF PACIFIC
TROUGH/ COLD POOL MOVING EAST OUT OF BRITISH COLUMBIA WILL INDUCE
ADDITIONAL HEIGHT FALLS ACROSS MANITOBA/ONTARIO BY THURSDAY...AND
EVENTUALLY INTO THE UPPER GREAT LAKES BY THE END OF THE WEEK WHICH
WILL SHORT CIRCUIT SUMMER ONCE AGAIN.  GUIDANCE APPEARS TO BE
TRENDING FASTER WITH MAIN COLD FRONT COMING OUT OF CANADA...LOOKING
MORE LIKE BOUNDARY WILL SWEEP THROUGH THE AREA THURSDAY MORNING.

THURSDAY...THAT BEING SAID...WILL GO AHEAD AND DRY THINGS OUT FOR
THURSDAY GIVEN DRY AIR ADVECTING IN BEHIND THE FRONT AND STRONG
CAA/ISENTROPIC DOWNSLOPE FLOW.  DRY WEATHER CONTINUES INTO THURSDAY
NIGHT AS COOL HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.  MARINE
ISSUES...GOOD CAA (FOR JULY ANYHOW) SPREADS SOUTH BEHIND COLD
FRONT...WITH 20-25KT WINDS BELOW 850MB.  EVEN OVER COLDER (AROUND
15C) WHITEFISH BAY...FORECAST 850MB TEMPERATURES NEAR 10C DURING THE
AFTERNOON IMPLIES A BIT LESS THAN NEUTRAL BOUNDARY LAYER...WHICH MAY
BE ENOUGH TO PUSH SOME HIGHER MOMENTUM DOWN TO THE LAKE SURFACE.
MAY BE LOOKING AT SCA CONDITIONS AROUND THE UPPER MICHIGAN MARINE
ZONES...AND POSSIBLY AS FAR SOUTH AS GRAND TRAVERSE BAY/THUNDER BAY
ON THE LOWER MICHIGAN SIDE.  THIS MAY CONTINUE INTO THURSDAY
NIGHT...ESPECIALLY ALONG LAKE HURON NEARSHORE NORTH OF THUNDER BAY
WHERE LOCAL EFFECTS IN NORTHWEST FLOW WILL HELP KEEP WINDS UP.

FRIDAY AND EXTENDED PERIODS...NO CHANGES MADE BEYOND FRIDAY...STILL
LOOKING DRY AND COOL WITH DAYTIME HIGHS FRIDAY RUNNING 10-15 DEGREES
BELOW LATE JULY NORMALS.  SIMILAR STORY FOR SATURDAY.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JPB
Hazardous weather outlook, Jul 21, 5:28 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
528 AM EDT WED JUL 21 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-221100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
528 AM EDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS NORTHERN MICHIGAN...AND CONTINUE INTO THE NIGHTTIME HOURS.
THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...WITH HAIL AROUND ONE INCH IN DIAMETER AND LOCALLY HEAVY
RAINFALL AMOUNTS THE MAIN THREATS THIS AFTERNOON.  LARGE HAIL AND
WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN SEVERE WEATHER
THREATS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:56 PM EDTSpecial Marine WarningAPX49 min
Jul 21, 3:37 PM EDTSevere Thunderstorm WarningAPXMontmorency38 min
Jul 21, 3:57 PM EDTSpecial Marine WarningAPX93 min
Jul 21, 4:12 PM EDTSpecial Marine WarningAPX93 min
Jul 21, 4:12 PM EDTSpecial Marine WarningAPX93 min
Jul 21, 5:23 PM EDTSpecial Marine WarningAPX52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.